Antimuscarinic Intoxication Resulting from the Ingestion of Moonflower Seeds

@article{DeFrates2005AntimuscarinicIR,
  title={Antimuscarinic Intoxication Resulting from the Ingestion of Moonflower Seeds},
  author={Lynn J DeFrates and James D. Hoehns and Ellen L. Sakornbut and Daniel G Glascock and Amanda R Tew},
  journal={Annals of Pharmacotherapy},
  year={2005},
  volume={39},
  pages={173 - 176}
}
OBJECTIVE: To report a case in which ingestion of moonflower seeds resulted in antimuscarinic intoxication. CASE SUMMARY: An 18-year-old man was found at a local convenience store hallucinating and incoherent. Upon presentation to the emergency department, his signs and symptoms included tachycardia, confusion, dilated pupils, and dry, flushed, hot skin. He was admitted to the intensive care unit. Hallucinations and symptoms resolved within 36–48 hours after hospitalization. The patient then… 

Figures from this paper

Use of physostigmine for hallucinogenic plant poisoning in a teenager: case report and review of the literature.

The use of physostigmine as an antidote resulted in a favorable outcome without any complications in a 15-year-old girl found at school hallucinating and incoherent, known to contain high concentrations of anticholinergic substances.

Belladonna Alkaloid Intoxication: The 10-Year Experience of a Large Tertiary Care Pediatric Hospital

Ingestion and subsequent severe anticholinergic toxidrome occurred exclusively in adolescents, and it is important to educate this age group regarding the toxicity and potential risks associated with the recreational use of these plants and substances.

Common anticholinergic solanaceaous plants of temperate Europe - A review of intoxications from the literature (1966-2018).

  • Karsten FaturS. Kreft
  • Environmental Science
    Toxicon : official journal of the International Society on Toxinology
  • 2020

Sagas of the Solanaceae: Speculative ethnobotanical perspectives on the Norse berserkers.

Aspects of Datura poisoning and treatment

Datura species, especially Datura stramonium, are the focus of scores of case reports that chronicle the toxidrome of anticholinergic toxicity, which is a testament to the high concentrations of belladonna alkaloids in the entire plant.

Anticholinergics Syndrome Related to Plants and Herbs

Plant tropane alkaloids – atropine, scopolamine and hyoscyamine – are the common causes of this toxidrome when they enter the human body through GI absorption and/or skin contact.

“I Shouldn’t Have Had Dessert…” A Moonflower Seed Ingestion

A 60-year-old man had just enjoyed a summer meal that included hamburgers, fruit, and lettuce salad, and to make it healthier he threw on it a handful of seeds from the cupboard that he understood to be flax seeds, but found he felt “drugged,” and shortly thereafter his wife and neighbor found him upstairs in front of his closet naked and holding a belt.

Anticholinergic syndrome following an unintentional overdose of scopolamine

The need to consider nonprescription products, ie, over the counter medications, herbal/nutritional supplements as causes of anticholinergic syndrome when a patient presents with symptoms suggestive of this diagnosis is highlighted.

Neurotoxic and Medicinal Properties of Datura stramonium L. – Review

An exclusive review work on the neurotoxic properties of D. stramonium is presented, which is based on the phytochemical, ethnomedicinal and toxicological works on this particular plant.

Drug-Induced Hyperhidrosis and Hypohidrosis

Advances in the understanding of drug-induced anhidrosis have also enlarged the therapeutic repertoire of effective treatments for hyperhidrosis, and the addition of a pharmacological agent to suppress sweating can help to reduce symptoms.

References

SHOWING 1-10 OF 19 REFERENCES

Fatal and nonfatal methamphetamine intoxication in the intensive care unit.

Methamphetamine poisoning was confirmed in eight patients admitted to intensive care 1989 through 1992 because of altered mental status and hemodynamic instability, and leucocytosis was noted in seven cases.

Suspected moonflower intoxication--Ohio, 2002.

During October 11-November 20, 2002, the Cincinnati Drug and Poison Information Center (DPIC) received notification of and offered treatment advice for 14 adolescents in the Akron/Cleveland, Ohio,

Poisoning by the use of Datura leaves in a homemade toothpaste.

Toxic absorption after mucosal application is evident in 24 h of atropinism sustained by a woman who used a toothpaste mixed with the leaves and flowers of Datura sp.

Amphetamine toxicity: experience with 127 cases.

Anticholinergic intoxication with commercially available thorn apple tea.

Atropine intoxication due to drinking tea made from thorn apple (Datura stramonium) was diagnosed and conservative treatment recovery was complete.

Book Review: Psychotropic Drug Handbook, 7th ed.

adequately, if not exhaustively, covered before the next chapter which, although entitled ‘Obstacles To Doctor–Patient Communication’ is more about the dynamics of communication with and about the

Handbook of Phytochemical Constituents of GRAS Herbs and Other Economic Plants

The extraordinary amount of data compiled into an easy-to-use tabular format makes the CRC Handbook of Phytochemical Constituents of GRAS Herbs and Other Economic Plants a volume useful to all pharmacologists, toxicologists, nutritionists, pharmacognicists, and food scientists.

A method for estimating the probability of adverse drug reactions

It was shown that the ADR probability scale has consensual, content, and concurrent validity and may be applicable to postmarketing drug surveillance.